Multiple solutions of Schrödinger equations with indefinite linear part and super or asymptotically linear terms. (English) Zbl 1090.35077

Based on new information concerning strongly indefinite functionals without Palais-Smale conditions, we study existence and multiplicity of solutions of the Schrödinger equation \[ -\Delta u+V(x)u=g(x,u)\quad\text{for }x\in\mathbb R^N,\quad u(x)\to 0\quad \text{as }|x|\to\infty, \] where \(V\) and \(g\) are periodic with respect to \(x\) and 0 lies in a gap of \(\sigma(-\Delta+V)\). Supposing \(g\) is asymptotically linear as \(|u|\to \infty\) and symmetric in \(u\), we obtain infinitely many geometrically distinct solutions. We also consider the situation where \(g\) is superlinear with mild assumptions different from those studied previously, and establish the existence and multiplicity.


35J60 Nonlinear elliptic equations
35Q55 NLS equations (nonlinear Schrödinger equations)
Full Text: DOI


[1] Ackermann, N., On a periodic Schrödinger equation with nonlocal superlinear part, Math. Z., 248, 423-443, (2004) · Zbl 1059.35037
[2] Alama, S.; Li, Y.Y., Existence of solutions for semilinear elliptic equations with indefinite linear part, J. differential equations, 96, 89-115, (1992) · Zbl 0766.35009
[3] Alama, S.; Li, Y.Y., On “multibump” bound states for certain semilinear equations, Indiana univ. math. J., 41, 983-1026, (1992) · Zbl 0796.35043
[4] Bartsch, T., Topological methods for variational problems with symmetries, (1993), Springer Berlin · Zbl 0789.58001
[5] Bartsch, T.; Ding, Y.H., On a nonlinear Schrödinger equation with periodic potential, Math. ann., 313, 15-37, (1999) · Zbl 0927.35103
[6] T. Bartsch, Y.H. Ding, Deformation theorems on non-metrizable vector spaces and applications to critical point theory, preprint. · Zbl 1117.58007
[7] Buffoni, B.; Jeanjean, L.; Stuart, C.A., Existence of nontrivial solutions to a strongly indefinite semilinear equation, Proc. amer. math. soc., 119, 179-186, (1993) · Zbl 0789.35052
[8] Cerami, G., Un criterio di esistenza per i punti critici su varietá illimitate, Istit. lombardo accad. sci. lett. rend. A, 112, 332-336, (1978) · Zbl 0436.58006
[9] Chabrowski, J.; Szulkin, A., On a semilinear Schrödinger equation with critical Sobolev exponent, Proc. amer. math. soc., 130, 85-93, (2002) · Zbl 0984.35150
[10] Costa, D.G.; Tehrani, H., On a class of asymptotically linear elliptic problems in \(\mathbb{R}^n\), J. differential equations, 173, 470-494, (2001) · Zbl 1098.35526
[11] Coti-Zelati, V.; Rabinowitz, P., Homoclinic type solutions for a semilinear elliptic PDE on \(\mathbb{R}^n\), Comm. pure appl. math., 46, 1217-1269, (1992) · Zbl 0785.35029
[12] Ding, Y.H., Deformation in locally convex topological linear spaces, Science in China ser. A, 47, 687-710, (2004) · Zbl 1093.47059
[13] Ding, Y.H.; Li, S.J., Some existence results of solutions for the semilinear elliptic equations on \(\mathbb{R}^N\), J. differential equations, 119, 401-425, (1995) · Zbl 0829.35032
[14] Ding, Y.H.; Luan, S.X., Multiple solutions for a class of nonlinear Schrödinger equations, J. differential equations, 207, 423-457, (2004) · Zbl 1072.35166
[15] Heinz, H.P.; Küpper, T.; Stuart, C.A., Existence and bifurcation of solutions for nonlinear perturbations of the periodic Schrödinger equation, J. differential equations, 100, 341-354, (1992) · Zbl 0767.35006
[16] Jeanjean, L., Solutions in spectral gaps for a nonlinear equation of Schrödinger type, J. differential equations, 112, 53-80, (1994) · Zbl 0804.35033
[17] Kryszewski, W.; Szulkin, A., Generalized linking theorem with an application to semilinear Schrödinger equations, Adv. differential equations, 3, 441-472, (1998) · Zbl 0947.35061
[18] Li, G.; Szulkin, A., An asymptotically periodic Schrödinger equation with indefinite linear part, Comm. contemp. math., 4, 763-776, (2002) · Zbl 1056.35065
[19] Lions, P.L., The concentration-compactness principle in the calculus of variations: the locally compact cases, part II, AIP anal. non linéaire, 1, 223-283, (1984) · Zbl 0704.49004
[20] Reed, M.; Simon, B., Methods of modern mathematical physics, IV analysis of operators, (1978), Academic Press New York · Zbl 0401.47001
[21] Szulkin, A.; Zou, W., Homoclinic orbits for asymptotically linear Hamiltonian systems, J. funct. anal., 187, 25-41, (2001) · Zbl 0984.37072
[22] Troestler, C.; Willem, M., Nontrivial solution of a semilinear Schrödinger equation, Comm. partial differential equations, 21, 1431-1449, (1996) · Zbl 0864.35036
[23] Van Heerden, F.A., Homoclinic solutions for a semilinear elliptic equation with an asymptotically linear nonlinearity, Calc. var. partial differential equations, 20, 431-455, (2004) · Zbl 1142.35422
[24] Willem, M., Minimax theorems, (1996), Birkhäuser Berlin · Zbl 0856.49001
[25] Willem, M.; Zou, W., On a Schrödinger equation with periodic potential and spectrum point zero, Indiana univ. math. J., 52, 109-132, (2003) · Zbl 1030.35068
[26] D.G. De Figueiredo, Y.H. Ding, Periodic Hamiltonean elliptic systems in unbounded domains: superquadratic and asymptotically quadratic, preprint.
[27] Y.H. Ding, Multiple homoclinic orbits of a class of Hamiltonian systems, preprint. · Zbl 1047.37043
[28] Y.H. Ding, S.X. Luan, M. Wellem, Solutions of a system of diffusion equations, preprint.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.